Ask a doctor

Can I Try Botox Having Been Diagnosed with Horner's Syndrome in 2001?

After using the inhalant Imitrex for a migraine, my left pupil constricted and eyelid drooped (2001). Those symptoms cleared in two weeks, but numbness remained around that eye for 2 years...until I did a course of Inderal..which immediately took care of migraines and that 'fuzzy' feeling. (2003) I am early 50s and would love to combat my crow's feet and 11's... Is Botox too high risk and if so, are there recommendations for alternatives? thx

Doctor Answers (6)

Botox in Horner's syndrome

+2

There should be no real issue in having Botox administered by a highly trained Botox expert such as a dermatologist or plastic surgeon, but just to be safe, always good to check first with your neurologist.


Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Is Botox Safe with Horner's Syndrome

+2

Without knowing your medical history, I have to assume you already had a formal work-up for a possible cause of your condition.  Definitely consult with your neurologist before receiving Botox in that area.  Otherwise, having cosmetic Botox should not be a problem.  Just keep in mind, one of the possible side effects of the Botox is eyelid or eyebrow drooping (ptosis), which is also one of the three sign's of Horner's syndrome. So it may make that side more pronounced, and should be temporary if it occurs.

Christopher R. Hove, MD
Paoli Facial Plastic Surgeon

Horner's syndrome is not a contraindication for having BOTOX.

+2

Have cosmetic botox.  The Horner's syndrome is an interruption of the sympathetic fibers that supply the third nerve for the orbit.  The classic syndrome is ptosis or a droopy eyelid, pupillary constriction (also known as miosis), and lack of skin sweating on the eyelid and brow of the involved side (also known as anhydrosis).  Horner's can occur from  injury or impairment of the third nerve from the brain stem to the orbit.  It can be congenital or develop when you are an adult.  The work-up in an adult should includes chest wall imaging to look for rare tumors that can cause the syndrome.  However, none of this affects your ability to have cosmetic botox.  If your Horner's is well worked up, you should know that correcting the upper eyelid ptosis with a surgery is worth considering. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

Botox with Horner's Syndrome

+2

Based on your history it would be best to consult your neurologist about his or her take on the riskiness for your particular case. While there are no adverse reactions noted with Horner's Syndrome specifically, it sounds like you have a tendency to have some eye side effects that are irregular and it would be best for your neurologist and/or ocular surgeon to be involved in any discussions about possible Botox Cosmetic for you. Additionally, just based on your history, please make sure any Botox done to you is performed by a board-certified physician, and not some other injector.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Botox for the 11s and crows feet despite Horner's Syndrome

+1

I wouldn't recommend forehead treatment with Botox as that can droop the eyebrow and upper eyelid further, but the glabellar 11's, should help elevate the mid forehead so it should not interfere with the Horner's Syndrome. Similarly, the crow's feet treatment can be helped with Botox and shouldn't cause any exacerbation of the syndrome. Of course, your doctor needs to evaluate you first before they can proceed with the treatment.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. 

 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Horner's syndrome and Botox

+1

There is no contraindication for the use of Botox in your medical circumstance. The interruption of neurologic input to your eyelid, and the resulting descent of the eyelid, is sometimes a complication of poorly placed Botox above the eye. Simply stated, you may have Botox, but it is important to have it placed by a specialist who knows the facial anatomy so as to prevent unwanted facial changes like the Horner's symptoms you currently have.

 

Be healthy and be well,

James M. Ridgway, MD

James M. Ridgway, MD, FACS
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 39 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.